Case Studies: August 2022
How would you respond to these patients questions?
AD is a man aged 33 years with a 5-year history of major depressive disorder (MDD). He has tried optimal doses of escitalopram and venlafaxine, failing to achieve relief with either. AD is now trying fluoxetine. During the most recent office visit, he said he is still experiencing distressing symptoms of MDD. The provider increased his dose of fluoxetine to 40 mg/d from 20 mg/d. Now, 3 months later, AD reports feeling well controlled on this new dose. He reports having improved sleep, increased motivation, and more energy. However, AD says he is now experiencing sexual dysfunction in his relationship.
Q: What medication-related interventions should the pharmacist recommend to mitigate this adverse effect (AE)?
A: Sexual dysfunction is a common AE of antidepressants, especially selective serotonin reuptake inhibitors such as fluoxetine. Sexual dysfunction can affect quality of life, relationships, and self-esteem.1 This AE often leads to discontinuation of treatment, increasing the potential for relapse. It is generally thought that elevated serotonin levels diminish sexual function. Pharmacologic ways of mitigating this AE include reducing the dose or switching the antidepressant. Unfortunately, these options are not ideal for AD, because he finally found relief of his symptoms using this dose of fluoxetine. Another option is augmenting his regimen by adding bupropion. In a small study, patients treated with bupropion showed improvement in desire and frequency of sexual activity.2 AD should discuss this option with his provider to see whether he is a suitable candidate. His provider can further assess his sexual history and determine whether other treatments, such as cognitive behavioral therapy and/or use of sildenafil, may be suitable.
LR is a woman aged 75 years with late-onset Alzheimer disease. Her caregiver would like to explore pharmacologic options to combat LR’s dementia-related, chronic agitation. LR is not a threat to herself or others but fixates on different tasks and is irritable, according to her caregiver. LR’s active medications include memantine hydrochloride 10 mg/d, rivastigmine 9.5-mg/24-h patch once daily, and half a tablet of trazodone hydrochloride 50 mg at bedtime. Her other pertinent medical history includes a cerebrovascular accident in 2017.
Q: What should the pharmacist recommend for LR’s chronic agitation, assuming no contraindications exist?
A: Behavioral and psychological symptoms of dementia (BPSD) are common. Many patients have at least 1 BPSD during the illness. Symptom-directed management should be considered before medications, when possible.1 Advise LR and/ or her caregiver on the use of aromatherapy, bright-light therapy, exercise groups, massage, or music. If there is no improvement in LR’s symptoms, the pharmacist can recommend initiating an antidepressant, such as escitalopram 5 mg/d by mouth.2 If needed, the dose can be titrated by 5 mg at weekly intervals to a maximum dose of 20 mg/d. If LR becomes a threat to herself or others, a second-generation antipsychotic, such as quetiapine, should be considered on an as-needed basis.3
About The Authors
Elizabeth Marino and Dana George are PharmD candidates at the University of Connecticut School of Pharmacy in Storrs.
Stefanie C. Nigro, PharmD, BCACP, CDCES, is an associate clinical professor in the Department of Pharmacy Practice at the University of Connecticut School of Pharmacy.
- Scales K, Zimmerman S, Miller SJ. Evidence-based nonpharmacological practices to address behavioral and psychological symptoms of dementia. Gerontologist. 2018;58(suppl 1):S88-S102. doi:10.1093/geron/gnx167
- Carrarini C, Russo M, Dono F, et al. Agitation and dementia: prevention and treatment strategies in acute and chronic conditions. Front Neurol. 2021;12:644317. doi:10.3389/fneur.2021.644317
- Cheung G, Stapelberg J. Quetiapine for the treatment of behavioural and psychological symptoms of dementia (BPSD): a meta-analysis of randomised placebo-controlled trials. N Z Med J. 2011;124(1336):39-50.